Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 87, NWS Lincoln, IL

July 4, 2007Effingham County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 4, 2007, 5:47 PM CDT for Effingham County, Shelby County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2007, 5:47 PM CDT (22:47 UTC)
Expired
Jul 4, 2007, 6:30 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Effingham County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 042247
SVRILX
ILC049-173-042330-
/O.NEW.KILX.SV.W.0087.070704T2247Z-070704T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHEASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 630 PM CDT.

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF STEWARDSON...OR ABOUT 5 MILES SOUTHEAST OF
  SHELBYVILLE...AND WAS MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEWARDSON...
  SHUMWAY...
  EFFINGHAM...

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 159 AND 170.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 92 AND 102.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IS LIKELY IN THE WARNED AREA.

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3944 8870 3931 8891 3907 8866 3916 8841

$$

GEELHART/CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 042304
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT WED JUL 4 2007

ILC049-173-042330-
/O.CON.KILX.SV.W.0087.000000T0000Z-070704T2330Z/
EFFINGHAM-SHELBY-
603 PM CDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN SHELBY AND NORTHERN EFFINGHAM COUNTIES...

AT 602 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STEWARDSON...
OR ABOUT 11 MILES NORTHWEST OF EFFINGHAM...MOVING SOUTHEAST AT 30
MPH.

THESE STORMS PRODUCED DAMAGE TO NUMEROUS TREES AND POWER LINES IN
SHELBYVILLE.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  SHUMWAY...
  SIGEL...
  EFFINGHAM...

OTHER LOCATIONS AFFECTED INCLUDE...STRASBURG AND CLARKSBURG.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 159 AND 169.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 88 AND 102.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IS LIKELY IN THE WARNED AREA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3939 8866 3928 8886 3907 8866 3916 8841

$$

GEELHART/CHURCHILL
000 
WWUS53 KILX 042327
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT WED JUL 4 2007

ILC049-173-042336-
/O.EXP.KILX.SV.W.0087.000000T0000Z-070704T2330Z/
EFFINGHAM-SHELBY-
626 PM CDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY AND
NORTHERN EFFINGHAM COUNTIES EXPIRES AT 630 PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STRONG THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST TOWARD THE I-70
CORRIDOR. THESE WILL BE CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH...
AS WELL AS TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE AREA UNTIL 9 PM.

LAT...LON 3939 8866 3928 8886 3907 8866 3916 8841

$$

GEELHART/CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUL 4 2007

.DISCUSSION...
ISSUED 300 PM CDT WED JUL 4 2007

SHORT TERM...TONIGHT THROUGH SATURDAY...
18Z LINCOLN SOUNDING SHOWS THAT AIRMASS HAS RECOVERED IN THE WAKE OF
THE MORNING MCS...WITH CAPE VALUES ABOVE 3000 J/KG AND LITTLE CAP
REMAINING. IN RESPONSE...TWO BOUNDARIES IN THE AREA ARE LIGHTING UP
WITH CONVECTION. ONE IS AN OUTFLOW BOUNDARY ACCOMPANIED BY A
MESOSCALE CONVECTIVE VORTICITY MAX OVER WESTERN ILLINOIS THAT WILL
MOVE EAST-SOUTHEAST AND REMAIN MOSTLY SOUTHWEST OF OUR FORECAST
AREA. SCATTERED STORMS WILL BE LIKELY FURTHER EAST OF THIS FEATURE
IN THE UNCAPPED AIRMASS AS WELL...EXTENDING TOWARD CMI/DVN. THE
SECOND BOUNDARY IS THE OUTFLOW FROM THE MORNING MCS AND IS ACROSS
SOUTHERN ILLINOIS JUST TO OUR SOUTHEAST. CONVECTION WITH THIS
FEATURE SHOULD REMAIN TO THE SOUTH.

IN ADDITION TO THESE OUTFLOW BOUNDARIES...THE MAIN SYNOPTIC COLD
FRONT ORD-PIA-BRL WILL NUDGE SOUTHEASTWARD THIS EVENING AND WILL
LIKELY BE THE FOCUS OF MORE STORMS IN THE NEXT COUPLE OF HOURS AS IT
MOVES INTO AN INCREASINGLY UNSTABLE AIRMASS. BOTTOM LINE...WILL HAVE
LIKELY POPS EVERYWHERE THIS EVENING EXCEPT THE EXTREME NORTHWEST.
AFTER MIDNIGHT...THE MAIN SYNOPTIC FRONT WILL SLOW UP SOMEWHAT AS IT
ENCOUNTERS UPPER RIDGING. WILL THEREFORE KEEP CHANCE POPS AFTER 06Z
IN THE SOUTHEAST...WITH SLIGHT CHANCE IN THE CENTRAL ZONES.

A COUPLE OF FEATURES TO WATCH ON THURSDAY. FIRST WILL BE THE COLD
FRONT THAT WILL BE DRAPED ACROSS SOUTHERN ILLINOIS. WILL CONTINUE
WITH CHANCE POPS ACROSS THE EXTREME SOUTHEAST...BUT MOST OF THE
PRECIPITATION SHOULD BE JUST TO OUR SOUTH. UPSTAIRS...A SECONDARY
SHORTWAVE WILL MOVE SOUTHEAST ACROSS THE GREAT LAKES AND INTO THE
MEAN UPPER TROUGH OVER THE NORTHEASTERN STATES. ALL OF THE DYNAMICS
AND MOST OF THE CONVECTION WITH THIS WAVE WILL BE TO OUR
NORTHEAST...BUT ISOLATED STORMS MAY DEVELOP ALONG ITS ATTENDING
SURFACE TROUGH OVER EASTERN ILLINOIS. WILL PAINT SOME SLIGHT CHANCE
POPS IN THE EAST THURSDAY WITH THIS IN MIND. QUIET WEATHER WILL THEN
TAKE OVER FOR FRIDAY AND SATURDAY WITH A WARMING TREND.

LONG TERM...SUNDAY THROUGH MONDAY...
SURFACE RIDGE WILL PUSH EAST OF THE AREA THIS WEEKEND...ALLOWING
SOUTHWESTERLY LOW LEVEL FLOW AND INCREASING TEMPERATURES. MOS
GUIDANCE FOR HIGHS ON SUNDAY STILL LOOK ON THE WARM SIDE...BUT ARE
TRENDING DOWNWARD TOWARD OUR FORECAST NUMBERS. WITH 850 MB
TEMPERATURES HOLDING FROM 18-20 DEGC...HIGHS IN THE LOWER HALF OF
THE 90S APPEARS REASONABLE. WARMER TEMPERATURES WILL BE TO OUR
NORTHWEST NEAR THE COLD FRONT THAT WILL BE COMING INTO IOWA BY THE
END OF THE DAY.

THIS FRONT WILL GRADUALLY SLOW DOWN AS IT GETS SOUTH OF THE MAIN
WESTERLIES AND TRIES TO BUCK THE PERSISTENT UPPER RIDGE TO OUR
SOUTH. USING A GFS/ECMWF BLEND...WILL COUNT ON THE FRONT MAKING IT
INTO EXTREME NORTHERN ILLINOIS MONDAY AND INTO CENTRAL ILLINOIS BY
12Z TUESDAY. WILL HAVE CHANCE/SLIGHT CHANCE POPS WITH THIS
FEATURE...BUT NO HIGHER THIS EARLY UNTIL THE EXACT EVOLUTION OF THE
FRONT BECOMES BETTER DEFINED. AS THE FRONT CONTINUES TO INCH
SOUTHWARD...DRIER AIR WILL BEGIN TO SPREAD INTO THE NORTHERN
COUNTIES PERHAPS AS EARLY AS TUESDAY NIGHT OR NEXT WEDNESDAY. WILL
BEGIN TO TRIM POPS IN THE NORTH FOR THOSE TWO PERIODS.

04
&&

.AVIATION...
ISSUED 1245 PM CDT WED JUL 4 2007

COLD FRONT OVER NW IL FROM CHICAGO TO GALESBURG TO KIRKSVILLE MO
WILL PRESS SE INTO CENTRAL IL THIS AFTERNOON...AND INTO SE IL THIS
EVENING. SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF
THIS COLD FRONT WHICH NEARS PIA BEFORE 20Z AND I-72 BY 00Z. SCATTERED
CONVECTION CURRENTLY DEVELOPING IN MORE UNSTABLE AIR MASS IN
SOUTHERN IL THAT WAS NOT WORKED OVER BY DECAYING MCS OVER CENTRAL
IL THIS MORNING. SCATTERED CUMLUS CLOUDS OF 1.5 TO 3 KFT
DEVELOPING OVER IL WITH DAYTIME HEATING OF UNSTABLE AIR MASS. HAVE
VCTS AT PIA DURING MID AND LATE AFTERNOON AND TEMPO TS BMI AND
I-72 TAF SITES WHERE COLD FRONT PASSES THROUGH LATER AND BETTER
CHANCES OF THUNDERSTORMS. CEILINGS AS LOW AS 1.5 TO 3 KFT WITH
THUNDERSTORMS AND VISIBILITIES OF 2 TO 3 MILES THOUGH LOCALLY
LOWER WITH HEAVY DOWNPOURS SINCE AIR MASS QUITE MOIST WITH 12Z
KILX PRECIPITABLE WATER 1.77 INCHES. THUNDERSTORM CHANCES SHIFT SE
OF TAF SITES AFTER SUNSET/02Z AS COLD FRONT SLIPS INTO SE IL.
SKIES BECOME MOSTLY CLEAR AND SOME FOG COULD DEVELOP AS WEST WINDS
BECOME LIGHT AND LOW LEVELS STAY MOIST. VSBYS AS LOW AS 2 TO 4
MILES POSSIBLE OVERNIGHT. WINDS TURN NW AND INCREASE TO AROUND 10
KFTS FROM 14 TO 18Z TUE WITH SCATTERED CLOUDS AT OR ABOVE 5 KFT.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 3:08 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT WED JUL 4 2007

ILZ027>031-036>038-040>048-055-057-051100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MARSHALL-
MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-
VERMILION-WOODFORD-
308 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON
INTO EARLY EVENING AS A COLD FRONT MOVES SOUTHEAST ACROSS CENTRAL
ILLINOIS. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG TO POSSIBLY
SEVERE THROUGH 8 PM...WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS. SOME STORMS COULD ALSO PRODUCE VERY HEAVY RAINS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 2 TO 8 PM TODAY.

ILZ049>054-056-061-051100-
CHRISTIAN-COLES-MACON-MORGAN-MOULTRIE-SANGAMON-SCOTT-SHELBY-
308 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON
INTO MID EVENING...AS A COLD FRONT MOVES SOUTHEAST INTO CENTRAL
ILLINOIS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE THROUGH
8 PM...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. SOME STORMS
COULD ALSO PRODUCE VERY HEAVY RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 2 TO 8 PM TODAY.

ILZ062-063-066>068-071>073-051100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
308 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY FROM LATE THIS AFTERNOON INTO
OVERNIGHT AS A COLD FRONT MOVES INTO THE AREA TONIGHT. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE THROUGH MIDNIGHT...WITH THE PRIMARY
THREAT BEING DAMAGING WINDS. SOME STORMS COULD ALSO PRODUCE VERY
HEAVY RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STORMS MAY LINGER INTO THURSDAY UNTIL THE COLD FRONT EXITS
SOUTHEAST ILLINOIS THURSDAY EVENING. THERE WILL BE A CHANCE OF
THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 4 PM UNTIL MIDNIGHT.

HUETTL/SMITH

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.